Papafragkakis
Charilaos Papafragkakis, MD
Gastroenterologist - Hepatologist

Drug Induced Liver Injury

Traditionally, drug-induced liver injury or DILI is a condition associated with drugs such as paracetamol, commonly used for headaches and pains. DILI can be expected and predictable in some cases of drugs like INH for tuberculosis or statins for lowering cholesterol. Usually DILI occurs during the course of a medication, but occasionally can happen after the discontinuation of a medication.

Diagnosis

Liver injury is usually associated with high AST and ALT levels, but in some cases with elevated bilirubin or alkaline phosphatase. The diagnosis of the condition may be difficult and a high index of suspicion from the part of the physician is required.

What to keep in mind

There is a suggestion that DILI is increasing in frequency, maybe due to more new medicines in the market or more awareness by the physicians.  It is important to remember that the frequency of DILI is generally low and thus may not be seen in the clinical trials leading to a drug approval.

DILI is a potentially serious condition. Sometimes just discontinuation of the offending drug is enough. Other times there may be need for hospitalization and close monitoring.

BOOK AN APPOINTMENT

Contact us

Latest News

COVID-19 and loss of smell, taste and liver complications

COVID-19 and loss of smell, taste and liver complications

12 Ιουν 2020

[+] More

DIGESTIVE SYMPTOMS AND CORONAVIRUS COVID-19 INFECTION

DIGESTIVE SYMPTOMS AND CORONAVIRUS COVID-19 INFECTION

28 Μαρ 2020

[+] More

LEAKY GUT

LEAKY GUT

13 Οκτ 2019

[+] More

Our clients said